Toxic epidermal necrolysis or Lyell’s syndrome is a severe life-threatening adverse drug reaction with a high mortality rate. The drugs most commonly involved are: antibiotics; anticonvulsants; antiretroviral drugs; nonsteroidal anti-inflammatory drugs, allopurinol. Case report: A 68-year-old female, presented with complaints of fever and extensive rashes on the skin of the face, the neck and the trunk, severe itching of the skin, ulcerations and erythema of the conjunctiva and the oral cavity and difficulty in swallowing. She has a period of two or three days of general discomfort and fatigue, rash, fever up to 38°C, sore throat, arthralgia, myalgia, loss of appetite and have been treated with antipyretics, antibiotic – ampicillin, antihistamines, vitamins. Her state worsened during the next 3 days, therefore she was hospitalized in the Toxicology clinic of University Hospital “N. I. Pirogov”. Multiple maculopapular and bullous eruptions, plaques were present all over the body, blisters that cover a substantial portion of the body. The entire skin covering the body surface was denuded and peeled off with minor manipulation – the Nikolsky’s sign. Intraorally, multiple oral ulcers of the buccal mucosa, tongue, palate, labial mucosa, and soft palate were seen. Hemorrhagic erosions were also seen on both the upper and lower lips. Conjunctivitis and ulceration of genitalia were also noted. The lesions got slowly better with serum therapy, fluid and electrolyte replacement, systemic corticosteroids, antihistamines, antibiotic, vitamins, H2 blockers, topical care of mucosal changes. Evolution was satisfactory with epidermization and the patient was discharged from the hospital after 1 month.
Cardiac glycosides are found in a diverse group of plants including Digitalis purpurea and Digitalis lanata (foxgloves), Nerium oleander, Convallaria majalis (lily of the valley), Strophanthus gratus, etc. Nerium Oleander is an indoor and ornamental plant of an evergreen shrub. It’s widespread in countries with a Mediterranean climate. Oleander is one of the most poisonous plants known to humans. All parts of the nerium oleander are poisonous, primarily due to the contained cardiac glycosides - oleandrin, nerin, digitoxigenin, and olinerin of which oleandrin is the principal toxin. The bark contains the toxic substances of rosagenin which causes strychnine-like effects. Signs of poisoning appear a few hours after the adoption of the parts of the plant. Two cases of Nerium Oleander poisoning were presented. Clinical picture included gastrointestinal, cardiovascular and central nervous system effects. The clinical symptoms were characterized by nausea, vomiting, salivation, colic, diarrhoea, ventricular tachycardia, dysrhythmia, heart block, ataxia, drowsiness, muscular tremor. Treatment included administration of activated charcoal, symptomatic and supportive care.
The aim of the study is to present the results of a 3-year clinico-epidemiological investigation of caustic injury in adults. The study includes 43 patients with acute corrosive ingestion, hospitalized in the Toxicology Clinic, University Hospital “N. I. Pirogov”, Sofia, Bulgaria, for the period 01.01. 2010-31.12.2012. The methods used include: clinical observation and examination, clinical laboratory, imaging, and psychiatric methods and tests. 43 patients between the ages of 22 and 82 with acute corrosive ingestions have been observed. Eleven were male (25.6%) and 32 female (74.4%). All ingestions were intentional. Alkaline agents were used by all of the patients. The severity of poisonings varied from moderate to extremely severe. Different complications were seen in 82% of the cases - severe bleeding, perforation, fistula or/and stricture formation. Two of the patients have undergone surgical intervention - coloesophagoplastic - and have recovered completely. The motivation in different age groups was also studied. Psychiatric comorbidity occurred in patients as depressive and schizoaffective disorder, as well as existential crises. Acute corrosive ingestions by alkaline agents cause severe pathology. The severity and complex character of the injuries require good coordination between different medical specialists.